Alert archive / Oklahoma / Flash Flood Warnings in 2019

Flash Flood Warning 69, NWS Norman, OK

May 25, 20194 counties in Oklahoma

NWS Norman, OK issued this flash flood warning at May 25, 2019, 8:35 PM CDT for 4 counties in Oklahoma. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 25, 2019, 8:35 PM CDT (01:35 UTC)
Expired
May 25, 2019, 11:30 PM CDT
In force
3 hr
Issued by
NWS Norman, OK
Area
Storm-based polygon
Flood severity
None

Counties Greer County, OK, Harmon County, OK, Jackson County, OK, Kiowa County, OK

The radar

The Altus AFB radar (KFDR), 80 km from the middle of the area, began a volume at 01:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 25, 11:24 PM CDTFLASH FLOOD9 E Lone Wolf, OK3 TO 4 FEET OF WATER OVER ROADWAY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 169 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 1.6 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2019-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1531 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2019-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 98 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1531 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
1082 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
98 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
1.5
Supercell composite
12.6

Open this sounding in Storm Lab

The text

As transmitted.

157 
WGUS54 KOUN 260135
FFWOUN
OKC055-057-065-075-260430-
/O.NEW.KOUN.FF.W.0069.190526T0135Z-190526T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Norman OK
835 PM CDT Sat May 25 2019

The National Weather Service in Norman has issued a

* Flash Flood Warning for...
  Northern Jackson County in southwestern Oklahoma...
  Northwestern Kiowa County in southwestern Oklahoma...
  Harmon County in southwestern Oklahoma...
  Greer County in southwestern Oklahoma...

* Until 1130 PM CDT.
  
* At 831 PM CDT, radar indicated a line of thunderstorms extending 
  from near Hollis to Mangum to Hobart.  One to three inches of rain 
  is possible with these storms over the next two to three hours. 
  Flash flooding is occurring or is imminent.

* Some locations that will experience flooding include...
  Hobart, Mangum, Hollis, Granite, Blair, Lone Wolf, Martha, Gould,
  Vinson, Warren, Madge, Hester, McQueen, McKnight and Altus-Lugert
  Lake.

LAT...LON 3497 10000 3498 9934 3512 9909 3512 9905
      3479 9904 3458 10000

$$

SIX

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at May 25, 6:44 PM CDT, 1 hour 51 minutes earlier.

Area forecast discussion, May 25, 6:44 PM CDT, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Norman OK
644 PM CDT Sat May 25 2019

.DISCUSSION...
00Z TAFs.

&&

.AVIATION...
Main issue will be a line of thunderstorms expected to move
across the area this evening. Strong winds will be possible with
these storms. There will likely also be MVFR ceilings early Sunday
morning with the highest chances at KCSM and KWWR. And some non-
convective low-level wind shear is expected at most sites early
Sunday morning.

&&

.PREV DISCUSSION... /issued 253 PM CDT Sat May 25 2019/

DISCUSSION...
The focus today is centered around near-term convective/flooding
threats. Little change was made beyond today to the forecast.

Latest surface analysis shows decreasing hints of diffuse
composite surface boundary somewhere near the Kansas border.
Regardless, persistent low-level southerly flow continues to
transport moisture northward and is expected to rectify the
convectively overturned environment sampled by 12z OUN sounding.
The already moist low level environment is probably augmented by
moist ground/vegetation some. Nearly all sites across the area
have low 70 dew points.

On the western extend of anomalous low-level moisture plume and
where diabatic heating has been relatively strong, along with
influence from eastern upper level trough, storms have developed.
Expanding cold pool is likely with thees storms along the northern
caprock and growth upscale as they move eastward is expected.
This activity has been more expansive with earlier CI than most
CAMs indicated, and it seems that a more aggressive timing and
spatial coverage of multi-cell clusters and eventually an MCS
than the average CAM output shows is warranted. If storms can
remain discrete/quasi-discrete before moving into western
Oklahoma, there would be a low-end tornado threat. As low-level
jet strengthens this evening, low-level shear will increase. By
then, cold pool growth should favor linear evolution by then.
There may be a tendency for convection to be cold pool dominate,
thus limiting the tornado potential. However, similar to last
night, we'll have to watch any northwest-southeast oriented
segments with cold pool/shear balance for leading edge
circulations well into the evening, particularly if topped with
radar evidence of an organized/sustained updraft. This
displacement last night precluded more substantial QLCS tornado
potential.

Significant moisture transport vectors and anomalous PWATs will
lead to intense rainfall rates. Even with indications of steady
forward propagation the ground is quite saturated so even though
the duration may not be particularly long, the potential for
flooding/flash flooding is higher than typical in this scenario.

The trend should be for decreasing intensity with eastward extend
and a lessening of both the severe and flood potential later in
the night.

Sunday night, a similar scenario is expected with diurnally driven
activity on the High Plains once again growing up scale and moving
east-northeast posing a risk of severe storms and flooding. Given
position of synoptic features, it should be confined a little more
to the western sections of the area Monday. On Tuesday, western
trough ejects northeast and its track suggests at least modest
large scale ascent over most of our area supporting convection
over a larger portion of the area. Flooding continues to be a
concern given antecedent conditions, and the CAPE/shear parameter
space will support severe storm potential. Wednesday's potential
is a little less certain given tendency for large scale lift to
shift northeastward. It may be driven by 1) how much we
destabilize in the wake of potential lingering convection the
previous night, and 2) position of mesoscale features such as
residual boundaries. Right now, the greatest probabilities appear
to be across southern portions of the area.

The pattern late in the week and especially into next weekend
appears to trend back toward to at least some weak western mid-
upper troughing and low-level theta-e ridge, with some indication
of a east-west quasi-stationary synoptic front just north of us.
This would indicate a potentially active convective period
continuing with heavy rain/flooding possibly still a concern.

BRB

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  67  82  68  83 /  70  10  30  10
Hobart OK         66  81  66  83 /  70  10  40  10
Wichita Falls TX  68  85  68  87 /  60   0  20  10
Gage OK           62  79  62  82 /  70  40  50  20
Ponca City OK     67  83  68  85 /  70  20  40  10
Durant OK         69  85  69  86 /  20  10  10  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch through Sunday morning for OKZ004>026-033>038.

TX...Flood Watch through Sunday morning for TXZ083-084.

&&
Hazardous weather outlook, May 25, 11:26 AM CDT, 9 hours 9 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
1126 AM CDT Sat May 25 2019

OKZ004>048-050>052-TXZ083>090-261630-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1126 AM CDT Sat May 25 2019

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through tonight...

.Thunderstorms...
There is an Enhanced Risk of severe thunderstorms this afternoon
and evening.

Location...
The Enhanced Risk is generally west of a Blackwell, to Enid, to
Hobart, to Crowell Texas line. A Slight Risk extends farther east
to Stillwater, Purcell, and Wichita Falls.

Timing...
Severe storms could move into western Oklahoma and western north
Texas by 4 pm, then spread north and east through the evening.

Impacts...
Hail up to golf ball size.
Winds 60 to 80 mph.
Low tornado risk, mainly in the Enhanced Risk area.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...
Storm spotter groups and emergency management personnel should
prepare for severe weather operations this afternoon and evening.

.Heavy Rainfall and Flooding...
Additional rainfall may cause flooding due to saturated soils
across the region. The highest risk for flooding is across
northern and western Oklahoma.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

.Thunderstorms...
There is a risk for severe thunderstorms Sunday through Wednesday.
The greatest risk will be on Tuesday, mainly across northern and
central Oklahoma.

.Heavy Rainfall and Flooding...
Flooding will continue into next week and additional heavy rain
from thunderstorms will exacerbate the flooding, especially across
northern portions of Oklahoma.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Local storm report, May 25, 8:08 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
808 PM CDT SAT MAY 25 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HAIL             SE BURNS FLAT           35.35N 99.17W
05/25/2019  E0.75 INCH       WASHITA            OK   TRAINED SPOTTER

&&

JT
Local storm report, May 25, 8:13 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
813 PM CDT SAT MAY 25 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0748 PM     FLASH FLOOD      3 ENE SAYRE             35.32N 99.58W
05/25/2019                   BECKHAM            OK   PUBLIC

            TWITTER REPORT WITH PICTURE. TIMBER BEAN CREEK AND COFFEE
            BEAN CREEK BOTH OUT OF THEIR BANKS AT DOXEY OK, EAST OF
            SAYRE. OVER 3 INCHES OF RAIN IN A LITTLE OVER AN HOUR.

&&

JT
Local storm report, May 25, 8:21 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
821 PM CDT SAT MAY 25 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0818 PM     FLASH FLOOD      8 WSW BURNS FLAT        35.31N 99.31W
05/25/2019                   WASHITA            OK   TRAINED SPOTTER

            10-15 INCHES OF WATER RUNNING OVER HWY 152.

&&

JT
Local storm report, May 25, 8:29 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
829 PM CDT SAT MAY 25 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     TSTM WND GST     DRUMMOND                36.30N 98.04W
05/25/2019  E70 MPH          GARFIELD           OK   EMERGENCY MNGR

            TIME ESTIMATED FROM RADAR.

&&

JT
Local storm report, May 25, 8:31 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
831 PM CDT SAT MAY 25 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0826 PM     HAIL             BISON                   36.20N 97.88W
05/25/2019  E0.75 INCH       GARFIELD           OK   EMERGENCY MNGR

&&

JT
Local storm report, May 25, 8:34 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
834 PM CDT SAT MAY 25 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0829 PM     FLASH FLOOD      1 N HENNESSEY           36.12N 97.89W
05/25/2019                   KINGFISHER         OK   EMERGENCY MNGR

            LOTS OF WATER ON ROADWAY SOUTH ON HIGHWAY 81 NEAR
            KINGFISHER AND GARFIELD COUNTY LINE.

&&

JT

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 7:05 PM CDTTornado WarningOUNBeckham, Greer, Kiowa, Washita40 min
May 25, 7:11 PM CDTFlash Flood WarningOUNAlfalfa, Dewey, Garfield, Grant, Major, Woods and 1 more3 hr
May 25, 7:11 PM CDTTornado WarningOUNAlfalfa34 min
May 25, 7:13 PM CDTSevere Thunderstorm WarningOUNBlaine, Custer, Dewey, Major47 min
May 25, 7:32 PM CDTTornado WarningOUNMajor28 min
May 25, 7:40 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Garfield, Grant50 min
May 25, 7:42 PM CDTTornado WarningOUNWashita33 min
May 25, 7:43 PM CDTFlash Flood WarningOUNBlaine, Caddo, Canadian, Custer, Garfield, Kingfisher and 1 more6 hr
May 25, 7:45 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Garfield, Major45 min
May 25, 7:53 PM CDTSevere Thunderstorm WarningOUNBeckham, Greer, Harmon37 min
May 25, 7:59 PM CDTSevere Thunderstorm WarningOUNBlaine, Caddo, Canadian, Custer, Dewey, Kingfisher46 min
May 25, 8:03 PM CDTTornado WarningOUNBeckham, Greer, Kiowa, Washita27 min
May 25, 8:07 PM CDTFlash Flood WarningOUNGarfield, Grant, Kay, Noble6 hr
May 25, 8:15 PM CDTSevere Thunderstorm WarningOUNWashita45 min
May 25, 8:19 PM CDTSevere Thunderstorm WarningOUNBeckham, Greer, Harmon41 min
May 25, 8:24 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Garfield, Grant, Kay, Major, Noble51 min
May 25, 8:43 PM CDTRiver Flood WarningOUNBeckham, Greer, Kiowa42 hr
May 25, 8:44 PM CDTFlash Flood WarningOUNGarfield, Logan, Noble, Payne6 hr
May 25, 8:44 PM CDTRiver Flood WarningOUNCotton49 hr
May 25, 8:45 PM CDTSpecial Weather StatementOUNBlaine, Canadian, Kingfisher45 min
May 25, 8:54 PM CDTFlash Flood Warning EmergencyOUNBeckham, Greer, Washita6 hr
May 25, 8:58 PM CDTSevere Thunderstorm WarningOUNBeckham, Greer, Jackson, Kiowa, Washita62 min
May 25, 9:10 PM CDTSevere Thunderstorm WarningOUNBlaine, Caddo, Custer, Washita50 min
May 25, 9:10 PM CDTSevere Thunderstorm WarningOUNGarfield, Grant, Kay, Noble, Payne50 min
May 25, 9:36 PM CDTAreal Flood WarningOUNBeckham, Custer, Greer, Harmon, Roger Mills, Washita9 hr
May 25, 9:41 PM CDTSevere Thunderstorm WarningOUNCaddo, Comanche, Jackson, Kiowa, Washita64 min
May 25, 9:46 PM CDTFlash Flood WarningOUNCaddo, Custer, Greer, Kiowa, Washita6 hr
May 25, 10:00 PM CDTSevere Thunderstorm WarningOUNBlaine, Caddo, Canadian, Grady60 min
May 25, 10:12 PM CDTFlash Flood WarningOUNCaddo, Canadian, Cleveland, Grady, Logan, McClain and 1 more6 hr
May 25, 10:22 PM CDTSevere Thunderstorm WarningOUNCleveland, McClain, Oklahoma68 min
May 25, 10:24 PM CDTFlash Flood Warning EmergencyOUNKingfisher6 hr
May 25, 10:24 PM CDTTornado WarningOUNCanadian, Grady21 min
May 25, 10:26 PM CDTTornado WarningOUNCanadian19 min
May 25, 10:40 PM CDTTornado WarningOUNCanadian, Cleveland, Grady, McClain20 min
May 25, 10:49 PM CDTTornado WarningOUNOklahoma26 min
May 25, 11:07 PM CDTFlash Flood Warning EmergencyOUNLogan, Payne6 hr
May 25, 11:07 PM CDTSevere Thunderstorm WarningOUNLincoln, Logan, Oklahoma, Payne38 min
May 25, 11:13 PM CDTSevere Thunderstorm WarningOUNCaddo, Kiowa, Washita47 min
May 25, 11:21 PM CDTSevere Thunderstorm WarningOUNCleveland, Pottawatomie54 min
May 25, 11:26 PM CDTFlash Flood WarningOUNLincoln, Payne, Pottawatomie6 hr
May 25, 11:38 PM CDTAreal Flood WarningOUNGreer, Kiowa6 hr
May 25, 11:40 PM CDTSevere Thunderstorm WarningOUNLincoln50 min
May 25, 11:40 PM CDTTornado WarningOUNLincoln20 min
May 25, 11:44 PM CDTSevere Thunderstorm WarningOUNCleveland, Hughes, Lincoln, Pottawatomie, Seminole46 min
May 25, 11:55 PM CDTSpecial Weather StatementOUNCaddo, Grady35 min
May 26, 12:15 AM CDTSpecial Weather StatementOUNGrady30 min
May 26, 12:26 AM CDTSpecial Weather StatementOUNHughes, Seminole34 min
May 26, 12:44 AM CDTSpecial Weather StatementOUNCleveland31 min
May 26, 1:42 AM CDTAreal Flood WarningOUNBlaine, Caddo, Canadian, Custer, Garfield, Kingfisher and 3 more36 hr
May 26, 1:44 AM CDTAreal Flood WarningOUNGarfield, Grant, Kay, Noble24 hr
May 26, 2:31 AM CDTAreal Flood WarningOUNBeckham, Caddo, Custer, Greer, Kiowa, Roger Mills and 1 more24 hr
May 26, 3:07 AM CDTRiver Flood WarningOUNBlaine, Kingfisher, Major34 hr
May 26, 3:10 AM CDTRiver Flood WarningOUNPottawatomie, Seminole16 hr
May 26, 3:15 AM CDTRiver Flood WarningOUNWoodward8 days
May 26, 3:18 AM CDTRiver Flood WarningOUNCanadian28 hr
May 26, 3:24 AM CDTSpecial Weather StatementOUNHarper36 min
May 26, 3:25 AM CDTSpecial Weather StatementOUNGarfield35 min
May 26, 3:29 AM CDTRiver Flood WarningOUNGrady5 days
May 26, 3:43 AM CDTSpecial Weather StatementOUNHarper32 min
May 26, 3:54 AM CDTSpecial Weather StatementOUNHarper36 min
May 26, 4:02 AM CDTSevere Thunderstorm WarningOUNWoods, Woodward43 min
May 26, 4:09 AM CDTRiver Flood WarningOUNKingfisher17 hr
May 26, 4:16 AM CDTAreal Flood WarningOUNCaddo, Canadian, Cleveland, Grady, Lincoln, Logan and 4 more24 hr
May 26, 4:22 AM CDTAreal Flood AdvisoryOUNHarper, Woods3 hr
May 26, 4:26 AM CDTSevere Thunderstorm WarningOUNWoods49 min
May 26, 4:29 AM CDTSpecial Weather StatementOUNGrant31 min
May 26, 4:46 AM CDTAreal Flood WarningOUNHarper, Woods6 hr
May 26, 4:55 AM CDTSevere Thunderstorm WarningOUNWoods50 min
May 26, 5:17 AM CDTSevere Thunderstorm WarningOUNAlfalfa, Woods43 min
May 26, 5:22 AM CDTAreal Flood AdvisoryOUNAlfalfa, Woods3 hr
May 26, 5:58 AM CDTSpecial Weather StatementOUNAlfalfa32 min
May 26, 6:03 AM CDTAreal Flood WarningOUNAlfalfa, Grant, Woods5 hr
May 26, 6:26 AM CDTSpecial Weather StatementOUNGrant34 min
May 26, 6:55 AM CDTSpecial Weather StatementOUNGrant35 min
May 26, 7:23 AM CDTSpecial Weather StatementOUNKay37 min
May 26, 8:01 AM CDTSpecial Weather StatementOUNKay44 min
May 26, 9:39 AM CDTRiver Flood WarningOUNAlfalfa, Woods49 hr
May 26, 9:40 AM CDTRiver Flood WarningOUNHarper, Woods, Woodward3 days
May 26, 10:05 AM CDTRiver Flood WarningOUNCanadian, Oklahoma45 hr
May 26, 12:47 PM CDTAreal Flood WarningOUNEllis, Woodward6 hr

Nearby

Flash Flood Warnings in Oklahoma, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.